Osteoporosis is a condition of weak bone caused by a loss of bone mass and a change in bone structure. Glucocorticoid-induced osteoporosis is a form of osteoporosis caused by taking glucocorticoid medications, such as prednisone (Deltasone, Orasone, etc.), prednisolone (Prelone), dexamethasone (Decadron, Hexadrol), and cortisone (Cortone Acetate). These medications are used to help control many rheumatic diseases, including RA, systemic lupus erythematosus, and polymyalgia rheumatica.
You Might Also Like
Explore This IssueJune 2008
Also By This Author
Anyone who takes glucocorticoid medications for more than three months is at risk of developing osteoporosis and fractures. These medications have a direct negative effect on bone cells, resulting in a reduced rate of bone formation. They can also interfere with the body’s handling of calcium and affect levels of sex hormones, leading to increased bone loss. The most dangerous consequence of glucocorticoid-induced osteoporosis is fracture—including spine and hip fractures, which can lead to chronic pain, long-term disability, and death.
To determine if a patient has glucocorticoid-induced osteoporosis, you can measure the bone mineral density (BMD) at different parts of the patient’s body, such as the spine and hip. Dual energy X-ray absorptiometry (DXA) is currently the best test to measure BMD. The test is quick and painless; it is similar to having an X-ray taken, but uses much less radiation. DXA results are scored in comparison to the BMD of young, healthy individuals, resulting in a measurement called a T-score. Patients with T-scores of -2.5 or lower are considered to have osteoporosis and are at a higher risk for a fracture.
According to patient fact-sheet writer Shreyasee Amin, MD, “the major goal in the management of glucocorticoid-induced osteoporosis is the prevention of fractures and to help decrease bone loss.” At a minimum, she suggests that “patients should take 1,000 to 1,500 milligrams of calcium and 400 to 800 IU of vitamin D supplements on a daily basis.”
Of course, the first step in management of glucocorticoid-induced osteoporosis is for the patient to discuss it with his or her rheumatologist. To help prevent the possibility of a fracture, the dose and duration of glucocorticoid medication should be minimized, if it is possible for the rheumatologist to do so while keeping the underlying disease under control. Other modifiable risk factors for osteoporosis should be minimized, and weight-bearing physical activity should be encouraged. Finally, it is important to remind patients that the major goal in the management of their glucocorticoid-induced osteoporosis is the prevention of fractures, and it is important to help prevent trauma, which can increase the risk for fractures.
Download the complete glucocorticoid-induced osteoporosis fact sheet and other patient-education materials at www.rheumatology.org by following the links to patient education from the Practice Support Menu.